Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Midland/Odessa, TX

February 23, 2009

NWS Midland/Odessa, TX issued this red flag warning at Feb 23, 2009, 3:22 AM MST. It took effect at Feb 23, 2009, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2009, 3:22 AM MST (10:22 UTC)
In effect from
Feb 23, 2009, 11:00 AM MST
Expired
Feb 23, 2009, 7:00 PM MST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 231022
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CST MON FEB 23 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EARLY EVENING...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE IN THE GUADALUPE
MOUNTAINS TUESDAY AFTERNOON AND EARLY EVENING...

.WESTERLY WINDS WILL INCREASE TODAY AS AN UPPER LEVEL RIDGE
WEAKENS. THESE WINDS COMBINED WITH MUCH ABOVE NORMAL
TEMPERATURES...LOW HUMIDITIES...AND DRY FUELS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. THESE CONDITIONS WILL BE POSSIBLE ONCE
AGAIN ON TUESDAY.

NMZ114-TXZ258-232100-
/O.UPG.KMAF.FW.A.0010.090223T1800Z-090224T0400Z/
/O.NEW.KMAF.FW.W.0010.090223T1800Z-090224T0200Z/
/O.NEW.KMAF.FW.A.0011.090224T1800Z-090225T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
322 AM MST MON FEB 23 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MST THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING. 

WESTERLY WINDS OF 20 TO 25 MPH...RELATIVE HUMIDITIES 10 TO 15
PERCENT...AND A VERY HIGH FIRE DANGER WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING IN THE
GUADALUPE MOUNTAINS.

WESTERLY WINDS OF 20 TO 30 MPH...RELATIVE HUMIDITIES 5 TO 15
PERCENT...AND A VERY HIGH FIRE DANGER WILL BE POSSIBLE ON TUESDAY
AFTERNOON AND EARLY EVENING IN THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.

&&

$$
2 follow-up statements
000 
WWUS84 KMAF 232005
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CST MON FEB 23 2009

...LOW HUMIDITY AND WINDY CONDITIONS EXPECTED ACROSS PORTIONS OF 
WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY AFTERNOON...

.LOW PRESSURE IS EXPECTED TO SINK FROM THE NORTHERN TEXAS
PANHANDLE INTO THE NORTHERN PERMIAN BASIN BY TUESDAY AFTERNOON.
INCREASING SURFACE WINDS...ALONG WITH UNSEASONABLY WARM
TEMPERATURES AND INCREASING WINDS ALOFT WILL COMBINE TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE UPPER TRANS PECOS...THE GUADALUPE MOUNTAINS...AND FAR
WESTERN PERMIAN BASIN TUESDAY AFTERNOON. PERSISTENT DROUGHT
CONDITIONS WILL ALLOW FOR ANY NEW OR EXISTING FIRES TO GROW AND
SPREAD RAPIDLY. 

NMZ114-TXZ258-241645-
/O.CON.KMAF.FW.W.0010.000000T0000Z-090224T0200Z/
/O.CON.KMAF.FW.A.0011.090224T1800Z-090225T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
105 PM MST MON FEB 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS 
FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.

WESTERLY WINDS OF 20 TO 25 MPH...RELATIVE HUMIDITIES OF 10 TO
15 PERCENT...AND A VERY HIGH FIRE DANGER WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING ACROSS
THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

WESTERLY WINDS WILL BE ON THE INCREASE BY LATE TUESDAY MORNING AS
WINDS INCREASE ALOFT AND SURFACE LOW PRESSURE SETTLES ACROSS THE EAST.
THESE FACTORS COMBINED WITH A VERY DRY ATMOSPHERE WILL LEAD TO
CONTINUED CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE
MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY
AFTERNOON. WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH
WILL BE POSSIBLE ALONG WITH CRITICAL RELATIVE HUMIDITY LEVELS
BELOW 15 PERCENT. MEMBERS OF THE LOCAL FIRE WEATHER COMMUNITY
SHOULD BE PREPARED FOR HEIGHTENED FIRE WEATHER CONDITIONS AND ALL
PARTIES SHOULD TAKE EXTRA PRECAUTIONS TO PREVENT ANY ACCIDENTAL
FIRE STARTS.

&&

$$

NMZ115-TXZ057>060-067-241645-
/O.EXB.KMAF.FW.A.0011.090224T1800Z-090225T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
205 PM CST MON FEB 23 2009 /105 PM MST MON FEB 23 2009/

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

WESTERLY WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 30 MPH...RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT...AND A VERY HIGH FIRE DANGER WILL
COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS TUESDAY
AFTERNOON ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE TO
OPPORTUNITY TO SPREAD AND GROW RATHER RAPIDLY. MEMBERS OF THE
LOCAL FIRE WEATHER COMMUNITY SHOULD BE PREPARED FOR ENHANCED FIRE
WEATHER CONDITIONS TUESDAY AFTERNOON. EXTRA PRECAUTIONS SHOULD BE
TAKEN BY ALL TO PREVENT ANY ACCIDENTAL FIRE STARTS.

&&

$$
000 
WWUS84 KMAF 240220
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CST MON FEB 23 2009

......FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR SOUTHEAST NEW MEXICO... THE UPPER
TRANS PECOS... AND VAN HORN REGION......

.LOW PRESSURE IS EXPECTED TO SINK FROM THE NORTHERN TEXAS
PANHANDLE INTO THE NORTHERN PERMIAN BASIN BY TUESDAY AFTERNOON.
INCREASING SURFACE WINDS...ALONG WITH UNSEASONABLY WARM
TEMPERATURES AND INCREASING WINDS ALOFT WILL COMBINE TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE UPPER TRANS PECOS...THE GUADALUPE MOUNTAINS...AND
FAR WESTERN PERMIAN BASIN TUESDAY AFTERNOON. PERSISTENT DROUGHT
CONDITIONS WILL ALLOW FOR ANY NEW OR EXISTING FIRES TO GROW AND
SPREAD RAPIDLY.

NMZ114-TXZ258-241200-
/O.EXP.KMAF.FW.W.0010.000000T0000Z-090224T0200Z/
/O.CON.KMAF.FW.A.0011.090224T1800Z-090225T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
720 PM MST MON FEB 23 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. 

WESTERLY WINDS WILL BE ON THE INCREASE BY LATE TUESDAY MORNING AS
WINDS INCREASE ALOFT AND SURFACE LOW PRESSURE SETTLES ACROSS THE
EAST. THESE FACTORS COMBINED WITH A VERY DRY ATMOSPHERE WILL LEAD
TO CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY AFTERNOON. WESTERLY
WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE ALONG
WITH CRITICAL RELATIVE HUMIDITY LEVELS BELOW 15 PERCENT AND VERY
HIGH FIRE DANGER. MEMBERS OF THE LOCAL FIRE WEATHER COMMUNITY
SHOULD BE PREPARED FOR HEIGHTENED FIRE WEATHER CONDITIONS AND ALL
PARTIES SHOULD TAKE EXTRA PRECAUTIONS TO PREVENT ANY ACCIDENTAL
FIRE STARTS.

&&

$$

NMZ115-TXZ057>060-067-241200-
/O.CON.KMAF.FW.A.0011.090224T1800Z-090225T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
820 PM CST MON FEB 23 2009 /720 PM MST MON FEB 23 2009/

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON. 

WESTERLY WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 30 MPH...
RELATIVE HUMIDITIES OF 10 TO 15 PERCENT...AND A VERY HIGH FIRE
DANGER WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS
TUESDAY AFTERNOON ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE
CREATED VERY DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL
HAVE TO OPPORTUNITY TO SPREAD AND GROW RATHER RAPIDLY. MEMBERS OF
THE LOCAL FIRE WEATHER COMMUNITY SHOULD BE PREPARED FOR ENHANCED
FIRE WEATHER CONDITIONS TUESDAY AFTERNOON. EXTRA PRECAUTIONS
SHOULD BE TAKEN BY ALL TO PREVENT ANY ACCIDENTAL FIRE STARTS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 23, 2:31 AM MST, 51 minutes earlier.

Area forecast discussion, Feb 23, 2:31 AM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CST MON FEB 23 2009

.DISCUSSION...
THE MAIN STORY FOR THE NEXT SEVERAL DAYS WILL BE THE POSSIBILITY
OF RECORD HIGH TEMPS FROM TUESDAY THROUGH THURSDAY. WEAK RIDGING
TO THE WEST WILL BREAK DOWN TODAY CAUSING ZONAL FLOW TO DOMINATE
THE PATTERN MID WEEK. THE WESTERLY WINDS ARE NOT ALL THAT
STRONG...BUT WILL CAUSE ENOUGH DOWNSLOPING TO WARM THE LOWER
LEVELS TO WELL INTO THE 80S...AND EVEN 90S...FOR HIGHS AS WELL AS
50S FOR LOW TEMPS. THE PATTERN WILL HOLD AT LEAST THROUGH THURSDAY
UNTIL A COLD FRONT APPROACHES THE AREA THURSDAY NIGHT.

MODELS ARE HANDLING THIS FRONT DIFFERENTLY AND CONFIDENCE IN THE
FORECAST IS LOW FROM FRIDAY THROUGH THE END OF THE PACKAGE. THE
GFS HAS SHOWN THE LEAST RUN TO RUN CONSISTENCY SO LEANED A BIT
MORE TOWARDS THE ECMWF BUT FRANKLY MY CONFIDENCE IN THIS MODEL IS
SHAKY AT BEST. THE PROBLEM IS BOTH MODELS AT ONE TIME OR ANOTHER
HAVE TRIED TO BRING IN A DECENT SHOT OF COOLER AIR BUT THE UPPER
LEVEL DYNAMICS DO NOT SUPPORT IT WITH CONTINUED ZONAL FLOW AND
VERY WEAK UPPER TROUGHS TRAVELLING QUICKLY WELL TO OUR NORTH.
TRUTH BE TOLD THE 00Z GFS SOLUTION AT THIS TIME LOOKS BEST...BUT
IS QUITE A BIT DIFFERENT THAN ITS PREVIOUS SOLUTIONS AND HESITATE
TO GO WITH IT YET. ALSO THE OPERATIONAL RUN IS QUITE A BIT WARMER
THAN THE ENSEMBLE MEAN WHICH SUGGESTS THIS MODEL DOES NOT HAVE A
GOOD HANDLE ON WHAT IS GOING ON. THE MOST LIKELY SCENARIO WILL
PROBABLY BE A COLD FRONT THAT MOVES INTO THE REGION...BUT TAKES ON
A N/S ORIENTATION CAUSING A BIG W-E TEMP GRADIENT. WILL NOT TRY TO
FORECAST SUCH NUANCES SO FAR OUT AND WILL KEEP THE FORECAST MORE
GENERALIZED FOR NOW.

HENNIG

&&

.FIRE WEATHER...
NEAR RECORD TO RECORD HIGH TEMPS THIS WEEK WILL CREATE VERY DRY
CONDITIONS ACROSS THE AREA. FORTUNATELY WIND SPEEDS ARE NOT
EXPECTED TO GET TOO STRONG. THE MOST LIKELY AREA TO EXPERIENCE
CRITICAL FIRE WEATHER CONDITIONS THIS WEEK WILL BE THE HIGHER
ELEVATIONS OF THE GUADALUPE MOUNTAINS. BORDERLINE RED FLAG
CONDITIONS WILL BE LIKELY ACROSS THE ADJACENT PLAINS AND EVEN
FURTHER EAST INTO THE PERMIAN BASIN...BUT NO DAY STANDS OUT AS
BEING PARTICULARLY BAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  47  86  50  /   0   0   0   0
CARLSBAD NM                83  46  89  50  /   0   0   0   0
DRYDEN TX                  77  46  86  54  /   0   0   0   0
FORT STOCKTON TX           83  55  94  57  /   0   0   0   0
GUADALUPE PASS TX          75  54  87  57  /   0   0   0   0
HOBBS NM                   80  44  86  50  /   0   0   0   0
MARFA TX                   76  40  84  45  /   0   0   0   0
MIDLAND INTL AIRPORT TX    77  48  88  52  /   0   0   0   0
ODESSA TX                  77  50  87  51  /   0   0   0   0
WINK TX                    86  47  94  50  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Feb 23, 2:39 AM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CST MON FEB 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 AM CST MON FEB 23 2009 /239 AM MST MON FEB 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BY LATE THIS
MORNING ACROSS THE GUADALUPE MOUNTAINS AS WINDS INCREASE WITH
RELATIVE HUMIDITY VALUES DROPPING TO LESS THAN 15 PERCENT. A RED
FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY ACROSS
THE GUADALUPE MOUNTAINS AS 20 FOOT WINDS APPROACH OR EXCEED 20
MILES PER HOUR AS RELATIVE HUMIDITY VALUES DROP TO LESS THAN 15
PERCENT BY LATE MORNING. A FIRE WEATHER WATCH IS IN EFFECT.

FIRE WEATHER CONCERNS WILL BE ELEVATED ACROSS MUCH OF THE REGION
TUESDAY THROUGH THURSDAY DUE TO MUCH ABOVE NORMAL TEMPERATURES...
VERY DRY CONDITIONS...AND HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:22 AM MSTFire Weather WatchMAF25 hr

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.